Tennessee, 2021

Heat in Tennessee, July 30 to 31, 2021

July 30 to 31, 2021 · NWS MEG · 8 events in 8 counties and zones

Upper-level high pressure parked over the region resulting in a period of unseasonably hot weather across the Mid-South during the end of July. High temperatures combined with high humidity to produce afternoon heat index values of 105 degrees or higher.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

Upper-level high pressure parked over the region resulting in a period of unseasonably hot weather across the Mid-South during the end of July. High temperatures combined with high humidity to produce afternoon heat index values of 105 degrees or higher.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jul 30, 5:32 PM CST, 1 hour 28 minutes earlier.

Area forecast discussion, Jul 30, 5:32 PM CST, 1 hour 28 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Memphis TN
632 PM CDT Fri Jul 30 2021

.UPDATE...
Updated for 00Z Aviation Forecast Discussion below.

&&

.PREV DISCUSSION... /issued 355 PM CDT Fri Jul 30 2021/

DISCUSSION...

It's hotter than a billy goat with a blow torch out there. Air
temperatures have remained in the mid to upper 90s across the area
with heat indices steady between 105 and 112 F. Dewpoints are
downright ridiculous this afternoon, with widespread readings in
the upper 70s with a few locations reporting 80F. I'm not sure if
those 80s are right, but certainly plausible considering the upper
70s everywhere. The heat advisory and excessive heat warning will
continue through 8PM.

A few isolated showers have broke through this swampy atmosphere
in the past hour, but coverage has remained dismal. I feel that
coverage may increase across northern portions of the area over
the next couple of hours, as a weak front nudges south into our
area from the northeast.

Short term...tonight through Sunday...
The oppressive heat will continue again on Saturday, however, the
forecast isn't as clear cut. Convection may continue overnight
tonight as the ridge retrogrades west and the front continues to
sag south. There is also concern that stratus may develop
overnight and hang around through the better part of the morning
tomorrow along the front. Nonetheless, the front will make the
forecast is a bit trickier. The moisture field tomorrow should
remain very similar to today, so air temperatures will only need
to be in the lower 90s to translate to a 105 F or greater heat
index. The exception will be across our far north counties, where
slightly drier air may work its way in.

Convection on Saturday afternoon will be mainly driven by
convective temperatures along the convergent boundary. A reinforcing
front will push into the region late Saturday night with better
coverage of showers and storms. This front is expected to slowly
push through the region on Sunday. Expect drier air to begin to
work its way into across the north by Sunday night.

Long term...Monday through late next week...
A few trailing showers and storms may continue across north
Mississippi Monday as the front finally pushes south. We will then
move into a much below normal airmass for the rest of the week.
It will be a beautiful break from the heat to start August. Expect
highs in the low to mid 80s with lows in the low to mid 60s
through midweek as an upper low remains over us. The upper low
will begin to lift out of the region by late week, with return
flow setting back up over the region. Enjoy next week's break from
heat, as we gear up for the hottest part of the Summer.

AC3

&&

.AVIATION...
00Z TAFs

Few aviation weather concerns for the late evening and overnight
MEM pushes, with light winds and VFR prevailing. To the north and
east, expect SHRA/TSRA in the TKX-MKL-SNH corridor to gradually
wane, with loss of surface heating. MKL overnight fog potential
may be underrepresented in the short term guidance, give the rain
that fell in the MKL vicinity late this afternoon.

PWB

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Excessive Heat Warning until 8 PM CDT this evening for Lee AR-
     Phillips-St. Francis.

     Heat Advisory from 10 AM to 8 PM CDT Saturday for Clay-Craighead-
     Crittenden-Cross-Greene-Lee AR-Mississippi-Phillips-
     Poinsett-St. Francis.

     Heat Advisory until 8 PM CDT this evening for Clay-Craighead-
     Crittenden-Cross-Greene-Mississippi-Poinsett.

MO...Heat Advisory from 10 AM to 8 PM CDT Saturday for Dunklin-
     Pemiscot.

     Heat Advisory until 8 PM CDT this evening for Dunklin-Pemiscot.

MS...Excessive Heat Warning until 8 PM CDT this evening for Calhoun-
     Chickasaw-Coahoma-Itawamba-Lafayette-Lee MS-Monroe-Panola-
     Pontotoc-Quitman-Tallahatchie-Tunica-Yalobusha.

     Heat Advisory from 10 AM to 8 PM CDT Saturday for Alcorn-Benton
     MS-Calhoun-Chickasaw-Coahoma-DeSoto-Itawamba-Lafayette-Lee
     MS-Marshall-Monroe-Panola-Pontotoc-Prentiss-Quitman-
     Tallahatchie-Tate-Tippah-Tishomingo-Tunica-Union-Yalobusha.

     Heat Advisory until 8 PM CDT this evening for Alcorn-Benton MS-
     DeSoto-Marshall-Prentiss-Tate-Tippah-Tishomingo-Union.

TN...Heat Advisory from 10 AM to 8 PM CDT Saturday for Carroll-
     Chester-Crockett-Decatur-Dyer-Fayette-Gibson-Hardeman-
     Hardin-Haywood-Henderson-Lauderdale-Madison-McNairy-Shelby-
     Tipton.

     Heat Advisory until 8 PM CDT this evening for Carroll-Chester-
     Crockett-Decatur-Dyer-Fayette-Gibson-Hardeman-Hardin-
     Haywood-Henderson-Lake-Lauderdale-Madison-McNairy-Shelby-
     Tipton.

&&
Hazardous weather outlook, Jul 30, 2:25 AM CST, 16 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
325 AM CDT Fri Jul 30 2021

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-311030-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
325 AM CDT Fri Jul 30 2021

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

Hot and humid conditions are expected.  Heat Advisories and
Excessive Heat Warnings are in effect until 8 PM this evening for
portions of the Mid-South. Check the latest forecasts and statements
for locations and details.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Hot and humid conditions are expected again Saturday. Heat indices
are expected to exceed 105 degrees for much of the Midsouth. A
heat Advisory has been issued for much of the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Jul 30, 3:22 PM CST, 3 hours 38 minutes before
Special Weather Statement
National Weather Service Memphis TN
422 PM CDT Fri Jul 30 2021

TNZ092-302145-
Hardin TN-
422 PM CDT Fri Jul 30 2021

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 445 PM CDT
FOR...

Southeastern Hardin County in western Tennessee...

At 421 PM CDT...a strong thunderstorm producing pea size hail and
winds to 45 mph was located near Walnut Grove, or 8 miles northeast
of Pickwick Landing State Park, moving east at 15 mph.

People in southeastern Hardin County should monitor this storm
closely.

LAT...LON 3501 8814 3503 8820 3520 8813 3518 8798
      3501 8799
TIME...MOT...LOC 2121Z 288DEG 12KT 3510 8809
Special weather statement, Jul 30, 3:25 PM CST, 3 hours 35 minutes before
Special Weather Statement
National Weather Service Memphis TN
425 PM CDT Fri Jul 30 2021

TNZ052-302200-
Madison TN-
425 PM CDT Fri Jul 30 2021

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 500 PM CDT
FOR...

Northeastern Madison County in western Tennessee...

At 424 PM CDT...a strong thunderstorm producing pea size hail and
winds to 45 mph was located over Fairview, or near Jackson, moving
southeast at 10 mph.

Very heavy rain will occur with this thunderstorm.

People in northeastern Madison County should monitor this storm
closely.

LAT...LON 3562 8861 3560 8861 3552 8888 3576 8892
      3578 8890 3579 8890 3580 8886 3579 8882
      3579 8872 3563 8860
TIME...MOT...LOC 2124Z 335DEG 9KT 3574 8882
Special weather statement, Jul 30, 3:58 PM CST, 3 hours 2 minutes before
Special Weather Statement
National Weather Service Memphis TN
458 PM CDT Fri Jul 30 2021

ARZ009-302230-
Clay AR-
458 PM CDT Fri Jul 30 2021

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 530 PM CDT
FOR...

Northern Clay County in eastern Arkansas...

At 457 PM CDT...a strong thunderstorm producing dime size hail and
winds to 55 mph was located near Naylor, or 7 miles northwest of
Corning, moving southeast at 20 mph.

Very heavy rain will occur with this thunderstorm.

People in northern Clay County should monitor this storm closely.

LAT...LON 3650 9033 3633 9021 3634 9075 3641 9075
      3641 9077 3642 9077 3642 9076 3643 9078
      3643 9077 3644 9078 3649 9077 3650 9078
TIME...MOT...LOC 2157Z 334DEG 15KT 3651 9065
Special weather statement, Jul 30, 4:25 PM CST, 2 hours 35 minutes before
Special Weather Statement
National Weather Service Memphis TN
525 PM CDT Fri Jul 30 2021

ARZ009-018-MOZ113-302300-
Greene AR-Clay AR-Dunklin MO-
525 PM CDT Fri Jul 30 2021

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 600 PM CDT
FOR...

Northeastern Greene County in eastern Arkansas...
Eastern Clay County in eastern Arkansas...
East central Dunklin County in southeastern Missouri...

At 523 PM CDT...a strong thunderstorm producing pea size hail and
winds to 50 mph was located near Greenway, or near Piggott, moving
southeast at 20 mph.

Visibilities may drop to zero in areas of blowing dust, prior to the
onset of very heavy rainfall.

People in northeastern Greene...eastern Clay and east central Dunklin
Counties should monitor this storm closely.

LAT...LON 3647 9038 3647 9012 3623 8997 3614 9032
      3634 9042
TIME...MOT...LOC 2223Z 322DEG 18KT 3636 9031
Special weather statement, Jul 30, 4:54 PM CST, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Memphis TN
554 PM CDT Fri Jul 30 2021

MOZ113-115-302330-
Pemiscot MO-Dunklin MO-
554 PM CDT Fri Jul 30 2021

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 630 PM CDT
FOR...

Southwestern Pemiscot County in southeastern Missouri...
Southeastern Dunklin County in southeastern Missouri...

At 553 PM CDT...a strong thunderstorm producing wind gusts up to 50
mph was located near Kennett, moving southeast at 30 mph.

Very heavy rain will ocurr with this thunderstorm.

People in southwestern Pemiscot and southeastern Dunklin Counties
should monitor this storm closely.

LAT...LON 3600 8971 3600 9006 3621 9017 3623 9013
      3624 9013 3626 9012 3631 8999
TIME...MOT...LOC 2253Z 325DEG 25KT 3620 9003

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 heat. Local standard time, as filed.

Heat, Fayette

When
July 30, 7:00 PM CST to July 31, 7:00 PM CST
Where
Fayette forecast zone
Reported by
ASOS
Coordinates
35.197, -89.414 (the zone’s center; the record gives no point)

Heat index values reached 105 to 110 degrees in the afternoon and early evening.

Heat, Haywood

When
July 30, 7:00 PM CST to July 31, 7:00 PM CST
Where
Haywood forecast zone
Reported by
AWOS
Coordinates
35.583, -89.284 (the zone’s center; the record gives no point)

Heat index values reached 105 to 110 degrees in the afternoon and early evening.

Heat, Tipton

When
July 30, 7:00 PM CST to July 31, 7:00 PM CST
Where
Tipton forecast zone
Reported by
AWOS
Coordinates
35.497, -89.759 (the zone’s center; the record gives no point)

Heat index values reached 105 to 110 degrees in the afternoon and early evening.

Heat, Lauderdale

When
July 30, 7:00 PM CST to July 31, 7:00 PM CST
Where
Lauderdale forecast zone
Reported by
AWOS
Coordinates
35.761, -89.631 (the zone’s center; the record gives no point)

Heat index values reached 105 to 110 degrees in the afternoon and early evening.

Heat, Crockett

When
July 30, 7:00 PM CST to July 31, 7:00 PM CST
Where
Crockett forecast zone
Reported by
AWOS
Coordinates
35.814, -89.139 (the zone’s center; the record gives no point)

Heat index values reached 105 to 110 degrees in the afternoon and early evening.

Heat, Dyer

When
July 30, 7:00 PM CST to July 31, 7:00 PM CST
Where
Dyer forecast zone
Reported by
AWOS
Coordinates
36.059, -89.414 (the zone’s center; the record gives no point)

Heat index values reached 105 to 110 degrees in the afternoon and early evening.

Heat, Lake

When
July 30, 7:00 PM CST to July 31, 7:00 PM CST
Where
Lake forecast zone
Reported by
AWOS
Coordinates
36.335, -89.493 (the zone’s center; the record gives no point)

Heat index values reached 105 to 110 degrees in the afternoon and early evening.

Heat, Obion

When
July 30, 7:00 PM CST to July 31, 7:00 PM CST
Where
Obion forecast zone
Reported by
AWOS
Coordinates
36.358, -89.149 (the zone’s center; the record gives no point)

Heat index values reached 105 to 110 degrees in the afternoon and early evening.

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2021Every state in 2021This day in weather historyWarnings in Tennessee, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 975256, 975272, 975273, 975274, 975275, 975276, 975277, 975278.